New Jersey, 2016Strong Wind in New Jersey, November 20, 2016
November 20, 2016 · NWS OKX · 1 event in 1 county or zone
Strong winds occurred behind a deepening area of low pressure.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds occurred behind a deepening area of low pressure.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Nov 20, 12:51 PM EST, 2 hours 9 minutes earlier.
Area forecast discussion, Nov 20, 12:51 PM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service New York NY
1251 PM EST Sun Nov 20 2016
.SYNOPSIS...
Intensifying low pressure over southern New England will move
north today, meander near northern New England tonight through
Monday, then move slowly east into the Canadian Maritimes, giving
way to high pressure by mid week. Another low will move through on
Thanksgiving Day, and pass east on Friday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Updated forecast to reflect latest temperature and precip trends.
Chance of a rain or snow shower this afternoon as a spoke of
vorticity passes through. Based on freezing level and wet bulb
zero heights, spots north and west of the city at elevations of
appox 300-500 ft and higher will have the best chance of seeing
snow exclusively.
Sustained winds and gusts should pick up this afternoon with
deeper mixing. Expect sustained winds mostly 15-35 mph across the
area with gusts 45-50 mph. Highs ranging from the upper 30s to mid
40s. Wind chill values this afternoon averaging around freezing.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Increasing instability and cyclonic flow aloft will be conducive
to the development of scattered showers through the period. It
will be cold enough for many areas to mix with or change to snow,
particularly across the interior tonight. No widespread snow
accumulations are expected. However, there is a low probability
that isolated squalls could put down a quick coating where they
occur.
A tight pressure gradient and steep low level lapse rates of
8.5-10 C/km will persist CWA-wide, along with 950-850 hPa winds
of 35-45 kt through Monday. On Monday there is some potential for
mixing to 800 hPa where winds are progged to be 50-55 kt. As a
result, have expanded the wind advisory to the entire CWA through
Monday. The strongest winds will be during the daylight hours on
Monday when there is the best and deepest mixing. Occasional gusts
to 55 kt are possible on Monday, especially over the higher
elevations.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Blustery, chilly conditions can be expected through Tuesday as deep
low pressure meanders to our northeast. Below average temperatures
are anticipated, along with only gradually diminishing winds, with
gusts of 30-45 mph Monday night, then gusts of 25-40 mph on
Tuesday.
Eventually this stacked low gets pushed northeast as upstream energy
moves out of the Rockies and marches east. Ridge between these two
systems briefly builds Wednesday.
The medium range global models diverge slightly on details of this
upstream trough, and thus surface features differ as well. However,
do expect clouds to increase, and some light to perhaps moderate
rain approaches and impacts the area on Thanksgiving Day. A brief
wintry mix possible across the interior Wednesday night into early
Thursday morning.
A residual inverted trough should pass east on Friday, and then
another approaching trough could bring unsettled weather next
weekend.
Temps should warm closer to average from Wednesday through
Saturday.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Low pressure will spin over Northern New England and Quebec
through Monday.
Ceilings will run mainly in the 3000-3500 ft range through the TAF
period. They will be a couple hundred feet lower at Newburgh.
Isolated to scattered showers of rain and/or snow are most likely
through approximately 02Z. Visibility below 1 mile is likely in
heavier snow squalls, mainly north and west of the New York City
terminals.
Strong winds around 270-280 degrees true will continue through the
TAF period. There will likely be a peak in intensity between 21Z
and 3Z, then perhaps another Monday after 15Z.
.OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY...
.Monday afternoon...Ceilings in the 2500-3500 ft range. Isolated
rain or snow showers possible. West northwest winds 30-40KT.
.Monday night...Becoming VFR with West northwest winds 23-35 kt.
.Tuesday...VFR. Northwest winds 20-30KT...decreasing at night.
.Wednesday...VFR.
.Thursday...MVFR or lower possible in rain. Westerly winds 15-20kt
possible.
.Friday...VFR.
&&
.MARINE...
A strong pressure gradient and low level winds of 35-45 kt will
produce westerly gales over all waters through Monday night. The
gale warning remains through 11z Tuesday. Seas of 4-7 ft on Long
Island Sound and 5-11 ft on the coastal ocean waters through
Monday night due to the gales.
The strong, persistent westerly winds could result in blow out
tides, with the greatest threat during the low tides tonight and
Monday night (the lower of the two low tides). However, note that
waters levels are currently running 1/2 ft to 1 ft above the normal
tide level and around 1/2 ft higher than forecast on average. So
right now confidence is not high enough to issue a low water
advisory for tonight's low tide.
The pressure gradient gradually relaxes from Tuesday into Wednesday.
There is a chance gale force gusts could linger into Tuesday, most
likely over eastern waters. Winds should fall to SCA levels over all
waters by Tuesday evening with sub-sca conditions possible on NY
Harbor/W Long Island Sound/S Shore Bays after midnight Tuesday
night. Seas on the coastal ocean waters should fall below SCA levels
after midnight Tuesday night.
Winds on Wednesday should diminish to 10 KT or less on all waters by
evening and remain light into Thursday. Depending on exactly how a
storm system evolves on Thursday, there is the possibility for small
craft conditions to develop on the coastal waters later in the day.
&&
.HYDROLOGY...
Additional scattered QPF amts up to 1/10 inch possible in places
through tonight.
The next potential for widespread precipitation will be from
Wednesday night through Thursday night as low pressure approaches,
with potential for 1/4 to 1/2 inch QPF, mainly rain.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 6 PM EST Monday for CTZ005>012.
NY...Wind Advisory until 6 PM EST Monday for NYZ067>075-078>081-
176>179.
NJ...Wind Advisory until 6 PM EST Monday for NJZ002-004-006-103>108.
MARINE...Gale Warning until 6 AM EST Tuesday for ANZ330-335-338-340-345-
350-353-355.
&&
SYNOPSIS...Goodman
NEAR TERM...JC/Goodman
SHORT TERM...Goodman
LONG TERM...Goodman/PW
AVIATION...JMC
MARINE...Maloit
HYDROLOGY...Goodman/PWHazardous weather outlook, Nov 20, 7:23 AM EST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
723 AM EST SUN NOV 20 2016
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-211230-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
723 AM EST SUN NOV 20 2016
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ345-211230-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
723 AM EST SUN NOV 20 2016
...GALE WARNING IN EFFECT UNTIL 6 AM EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-350-353-355-211230-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
723 AM EST SUN NOV 20 2016
...GALE WARNING IN EFFECT UNTIL 6 AM EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
In the hours before
Local storm report, Nov 20, 9:22 AM EST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
922 AM EST SUN NOV 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM SNOW SALISBURY MILLS 41.43N 74.12W
11/20/2016 M5.0 INCH ORANGE NY PUBLIC
&&
BCLocal storm report, Nov 20, 9:23 AM EST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
923 AM EST SUN NOV 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 AM SNOW KIRYAS JOEL 41.34N 74.17W
11/20/2016 M3.6 INCH ORANGE NY PUBLIC
&&
BCLocal storm report, Nov 20, 10:10 AM EST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1010 AM EST SUN NOV 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM SNOW 2 NW RIDGEFIELD 41.29N 73.53W
11/20/2016 M3.0 INCH FAIRFIELD CT PUBLIC
&&
BCLocal storm report, Nov 20, 10:16 AM EST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1016 AM EST SUN NOV 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM NON-TSTM WND DMG ORIENT 41.14N 72.30W
11/20/2016 SUFFOLK NY TRAINED SPOTTER
PHONE POLE DOWN ON ROUTE 25 NEAR THE OYSTERPONDS SCHOOL
AND FIREHOUSE
&&
BCLocal storm report, Nov 20, 10:18 AM EST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1018 AM EST SUN NOV 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW ARMONK 41.13N 73.71W
11/20/2016 M2.0 INCH WESTCHESTER NY PUBLIC
&&
BCStrong Wind, Eastern Bergen
- When
- November 20, 3:00 PM EST to 9:00 PM EST
- Where
- Eastern Bergen forecast zone
- Measured
- 38 kt (44 mph) measured gust
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 40.960, -74.074 (the zone’s center; the record gives no point)
Strong winds downed a tree branch onto power lines at 6:30 pm. The power lines fell onto a house, which resulted in a fire. At Teterboro Airport, a wind gust occurred at 3:35 pm.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New Jersey, November 20, 20161 death · 50 kt wind · 1 event
- Heavy Rain in California, November 20 to 21, 20161 death · 1 event
- Strong Wind in New York, November 20, 2016$100,000 · 2 events
- Winter Storm in New York, November 20 to 21, 2016$70,000 · 7 events
- Heavy Snow and Lake-Effect Snow in New York, November 20 to 21, 201616 events
- Frost and Freeze in Alabama, November 20, 201611 events
- Flash Flood and Flooding in Puerto Rico, November 20, 2016$7,000 · 10 events
- High Surf in Hawaii, November 20 to 30, 20168 events
- Winter Storm in Colorado, November 20 to 22, 20168 events
- Winter Storm in Vermont, November 20 to 21, 20167 events
- High Wind and Strong Wind in Rhode Island, November 20 to 21, 2016$1,000 · 5 events
- High Wind and Strong Wind in Massachusetts, November 20 to 21, 2016$3,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662970.